Flummoxed (Part 4 of 4)

My friend Monica also has MS. She does not medicate. Which is not to say she does not treat her MS. Monica chooses her activities carefully. She exercises every day. She chooses her food carefully, following a Wahls-like diet, or what some of us call an auto-immune protocol. (AIP) Monica is also an exceptionally kind and gentle—non-inflammatory—person. (Am I implying MS is an expression of a personality defect? I hope not. I’m just observing that it’s hard to create a spark without any friction. Every life has friction. Monica seems to have a talent for not creating any friction, herself.) Monica never tries to talk me into living medication-free. I never try to talk her into taking medication. (I might have made a recommendation to take Singular, an allergy drug that has been shown in the lab to transform the brains of old rats into brains that function like young rats. But that’s for another post.)

When Monica texted to ask what our neurologist had to say about my rash, I wrote, “Z says he will support my decision even if I stop taking FDA approved drugs. But it’s such a tough call. If I’m wrong, and I get an exacerbation, I’ll blame myself. If overheating on this drug gives me an exacerbation, I will also blame myself.” I was perhaps exaggerating  (or as we as say in my family of origin, ‘over-exaggerating’) when I texted about the perils of overheating. Overheating merely creates pseudo-exacerbations, or transient worsening that last until the MS host cools off. Pseudo-exacerbations sure feel like the real thing, but they don’t bring on permanent damage (as far as we know.)  You see how Monica and I are opposites? Even after years of daily work to mellow out, I still have a tremendous talent for creating friction out of thin air.

Monica texted, “Yes, it’s a tough decision. Think we should decide not to blame ourselves either way. I will always support you, wwld* :)”

*wwld is of course short-hand for what would Lisa do? Feel free to sprinkle this liberally all over the internet, like lesions on an MS MRI.

Note that when I texted that I’d decided to drop the Tecfidera, Monica didn’t text back, “told ‘ya so,” or “welcome to revolution against rapacious Big Pharma” or anything. The Lisa she knows is a much better person than Ms. Lab Rat.

Her sweet response was not at all surprising. I didn’t expect to get any guff from Monica. The guff, when I got it, came from an entirely unexpected quarter.

 

 

 

Advertisements

Flummoxed (Part 2 of ?)

I find it super uncomfortable to read articles in scientific journals. Even articles about MS. Even articles about MS illustrated with lots of pretty graphs. Maybe…especially articles about MS. These are articles I have to understand as though my life depended on it. Because it does.

You know how some people publicly (and most people privately) grouse about how higher math is irrelevant for most of us after we get out of school—so why make students suffer? Well, I wish I’d paid more attention when I was taught statistics. Turns out, I need to understand them in real life. I wish I’d had a semester or so learning to become a fine print detective, that the teacher had made terms like  “de facto” feel like shiny keys to hidden treasures. I wish I’d not learned to gloss over any text in the form of an equation like this one:

IDPDrugversusPlacebo=100%(1(1IDPDrugversusIFNβ100)(1IDPIFNβversusPlacebo100)).

Because no one is going to tell me the stuff I am learning by reading research articles in Frontiers in Neurology. Stuff like: “Higher efficacy treatments exert their benefit over lower efficacy treatments only during early stages of MS, and, after age 53, the model suggests that there is no predicted benefit to receiving immunomodulatory DMTs (Disease Modifying Treatments) for the average MS patient.”

I admit, I haven’t been going to enough MS Society events. But all too many of them are paid for by pharmaceutical companies, who may have a conflict with informing you that, after you reach a certain age,  their drugs are no longer particularly useful. (Not to mention, some of their drugs are not particularly useful at any age.) I don’t know about you, but I know an awful lot of people over the age of 53 who are taking a DMT (Disease Modifying Treatment.) These treatments can cost in excess of $7k per month. Very few of these people seem particularly well. More than a few complain of side effects from their medications. What would they think about this article? Have they been enduring pills/injections/infusions that are doing them more harm than good? Have I?

I’m not going to be too hard on myself for having trouble navigating the facts as presented. At one point, I’d sent a link to my son, who majors in math and economics at Vassar. My heart leapt when he messaged me back. Then I saw he was messaging with a question, not an answer: “Does this thing have cliff notes?”

When Dr. Z returns my call, I am stuck on one particular paragraph, which distinguishes higher efficiency drugs from lower efficiency drugs. I notice the drug I’ve lost access to, Zinbryta, is classified as a higher efficiency drug. Whereas Tecfidera, the drug that is causing my skin to redden and prickle, is classified as a lower efficiency drug. I’ve downgraded! Nobody likes a downgrade. And nobody likes their skin to prickle and burn.

IMG_0124

Dr. Z tells me he’d gotten the picture my friend Monica had taken of my angry skin. I ask him if it looks like an allergic reaction. The fine print that came with the drug was very clear on one thing: “Do not use Tecfidera if you have had an allergic reaction, such as welts, hives…”

I want him to use the word, “hives.” Instead he asks, “Did you take aspirin thirty minutes before you took the medication?”

“Like you told me?”

“Yes.”

“No.” I hadn’t wanted to mask the effect of the drug. I’d wanted to know exactly what my body thought of it. The reaction had been fairly unambiguous, I thought. Didn’t he?

He says rash is a common side effect, one that would generally recede after the first few weeks, or could be averted entirely if I were to take an aspirin beforehand.

I counter that even if this was a side effect, and not an allergic reaction, I just wasn’t sure the side-effect of this drug could ever outweigh the benefits of a low-efficacy therapy.

He says, “You’re talking about that paper again. Let’s remember that you may not need a high efficacy drug at this point in your disease process. You might be past the inflammatory phase of your disease. But you are not out of the woods yet. I have patients in their seventies and eighties getting relapses. I wouldn’t want that to happen to you.”

I don’t want that to happen to me, either. I promise I would give Tecfidera another chance. I would try taking the aspirin 30 minutes before the drug, as he had told me. And wait and see.